There were some key differences between those experiencing CIN and those who did not have those symptoms.
Those with CIN tended to be older, unemployed, increased levels of perceived stress and an overall poorer quality of life. The study’s authors recommended cancer survivors experiencing CIN visited audiologists to treat their ototoxicity issues.
Another link between chemotherapy and hearing loss and tinnitus stems from the use of certain drugs which are ototoxic (damage hearing). These drugs can damage the nerves and tissues of the ear. Medications containing the metal platinum have been known to compromise the myelin sheath, a protective membrane around the ear’s nerves.
These platinum-heavy drugs include:
- Carboplatin – Often used in the treatment of lung, ovarian, cervical, breast, testicular and bladder cancers, among others
- Cisplatin – Treats non-small cell lung, head and neck, testicular, cervical, bladder and ovarian cancer
- Oxaliplatin – Often treats colorectal cancer
Cancer patients should talk with their doctor about the potential side effects of ototoxic drugs and what it may mean to their quality of life following treatment. Hearing damage from these medications may be permanent or temporary, depending on factors such as the type of drug, duration of use and dosage.